MAYVILLE – The Chautauqua County Department of Health and Human Services is warning residents that there has been a spike in overdoses in the past month, and that may be a sign that a strong batch of heroin is in the area.
From March 29 to March 31 alone, there were two fatal overdoses and three non-fatal overdoses reported. A large cluster of drug overdose deaths has also been reported in Erie County.
Due to circumstances, officials believe this spike is due primarily to street drugs, especially heroin, being laced with fentanyl.
“From March 1 to March 31, there were 45 overdoses in Chautauqua County that we are aware of and sadly, two of those were fatal,” said Christine Schuyler, Director of Health and Human Services. “This is very scary. On average, 19 overdoses per month were reported in 2019. If you are with someone who experiences an overdose, call 911, and administer naloxone (Narcan) if it is available.”
Although the focus of attention at this unprecedented time is the COVID-19 crisis, substance misuse and the overdose crisis have not relented.
Current evidence suggests that it has become more dangerous to use drugs from the street as the amount of fentanyl in street drugs is rising and it can be found in heroin, meth, cocaine and marijuana.
“Remember – don’t use alone, test your drugs with fentanyl test strips, and have multiple doses of Narcan available,” said Schuyler. “There is help and there is hope.”
The MHA has many resources to assist individuals suffering substance use disorders and their families.
Per Steven Cobb, Executive Director of MHA in Chautauqua County, “MHA will help anyone. There is no requirement to stop using, and no judgment from an MHA coach. We are willing to help you use in a safer way, get food, find stable housing, and get medical care.”
Recovery Coaches from the Mental Health Association (MHA) are available to help anyone get connected with treatment seven days a week by calling 716-661-9044 from 8 a.m. to 12 midnight.
Access to MAT (medication assisted treatment) in Chautauqua County is now readily available through TLC Health, UPMC Chautauqua, The Resource Center, The Chautauqua Center, and The Chautauqua County Mental Health clinics.
The Chautauqua County Crisis Hotline, 1-800-724-0461, is available if you are experiencing a personal crisis or are in emotional distress.
Evergreen Health Services in Chautauqua County has seen higher than normal reports of Narcan use from their patients in March.
“This overdose crisis is a public health issue as well as one of stigma. As a health care provider serving patients every day in Chautauqua County, we know we need to make resources accessible in a manner that is as non-judgmental as possible,” said Emma Fabian, senior director of harm reduction at Evergreen Health. “Narcan is a medication that has the ability to block the effects of opioids and overturn an overdose – and it’s readily available to community members at our Syringe Exchange Program in Jamestown. We are proud to be one of many partners in the area working to reduce the risk of fatal overdoses by providing harm reduction tools.”
Evergreen Health is a good resource of health information and services for people who use drugs; they remain open (320 Prather Ave. Suite 100, Jamestown, NY – note temporary change of location during COVID-19 pandemic), and have Narcan kits to distribute. There is no cost for a kit, and training only takes about 10 minutes. Visit www.Evergreenhs.org or call 716-541-0678 for Evergreen’s most up to date hours, locations and services.
Chautauqua County government and its partners encourage people who use drugs, and their family members, to take advantage of local resources for harm reduction and recovery. People who use drugs and their families should obtain a naloxone (Narcan) kit if they do not have one on hand, and should be prepared to call 911. Visit https://combataddictionchq.com/ to learn about chemical dependency services available throughout the County.
The New York State 911 Good Samaritan Law allows people to call 911 without fear of arrest if they are having a drug or alcohol overdose that requires emergency medical care or if they witness someone overdosing.
If you use drugs, build a safety plan that works for you. Your health and life matter. Anyone who uses drugs can overdose. Know the facts:
- Fentanyl is in the drug supply.
- Fentanyl is 50-100 times stronger than heroin.
- A small amount of fentanyl can cause an overdose.
- Fentanyl is mixed into heroin and can be added to other drugs such as pills, cocaine, and crystal meth.
- Naloxone DOES reverse the effects of fentanyl.
- A drug-free period will lower your tolerance
- Mixing drugs, medications and alcohol increases the risk of overdose.